California, 2003

Wildfire in California, July 27, 2003

July 27, 2003 · NWS SGX · 1 event in 1 county or zone

Ten acres of brush burned before being contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Ten acres of brush burned before being contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 27, 1:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 1:30 PM PST, 1 hour 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SUN JUL 27 2003

.SYNOPSIS...MOISTURE IN EAST FLOW ALOFT WILL INCREASE MONDAY FOR
MORE CLOUDINESS AND A CHANCE OF MORE WIDESPREAD SHOWERS OR
THUNDERSTORMS...CONTINUING THROUGH WEDNESDAY. THE MOISTURE WILL
DECREASE TOWARD THE END OF THE WEEK. ONSHORE FLOW WILL CONTINUE
COASTAL LOW CLOUDS AT TIMES DURING MAINLY THE NIGHTS AND MORNINGS.

.DISCUSSION...CUMULUS HAD FORMED ALONG THE RIDGES...AND ISOLATED
TSTORMS OCCURRED OVER N BAJA. AN ISOLATED TSTORM IS STILL EXPECTED
OVER OUR MTNS THROUGH EARLY EVENING...THOUGH MOISTURE HAS DECREASED
CONSIDERABLY FROM THE MORNING SOUNDING WHICH HAD 1.5 INCHES OF
PRECIPITABLE WATER. LOW CLOUDS WERE LINGERING ALONG THE
CENTRAL/SOUTHERN SAN DIEGO COUNTY BEACHES...THOUGH CLEARING WAS
OCCURRING IN THE COASTAL WATERS...SO MORE BEACH AREAS SHOULD BE
MOSTLY SUNNY BY LATE AFTERNOON.

THE GFS IS PREFFERED OVER THE ETA SINCE GFS HAS A BETTER HISTORY
WITH HANDLING EASTERLY WAVES. GFS SHOWS A STRONG VORT MAX MOVING
THROUGH THE AREA MONDAY NIGHT ASSOCIATED WITH A BROAD EASTERLY
WAVE...SO WE COULD GET DYNAMICALLY INDUCED SHOWERS/TSTORMS ANYWHERE
IN THE FORECAST AREA MONDAY/MONDAY NIGHT...ESPECIALLY GIVEN THE HIGH
RH VALUES ABOVE 700 MB. HOWEVER...HIGH CLOUDS WILL CUT BACK ON THE
INSTABILITY...THOUGH ACROSS MOST OF THE WESTERN US...THE HIGH CLOUDS
HAVE MOSTLY FORMED DUE TO REMNANTS OF MESOSCALE CONVECTIVE SYSTEMS
W...AND THE HIGH CLOUDS MOSTLY DISSIPATE 6-12 HOURS LATER. SO...IF
WE HAVE ENOUGH BREAKS IN THE HIGH CLOUDS...TSTORMS COULD BE
SIGNIFICANT LATE MON. LOW PRESSURE WITH POSSIBLY ROTATING VORT MAXES
REMAINS JUST TO OUR SOUTH THROUGH SOMETIME WED OR WED NIGHT...SO WE
COULD HAVE TSTORMS NEARLY ANYWHERE IN OUR AREA THROUGH AT LEAST WED
BEFORE THE LOW STARTS TO LIFT NW AGAIN. THEN...WE SHOULD RETURN TO
MORE OF A NORMAL WEAK MONSOONAL PATTERN WITH SE FLOW BRINGING A FEW
TSTORMS IN THE MTNS/UPPER DESERTS EACH AFTERNOON. THERE IS A SIGN
THAT THE BIG WESTERN US UPPER HIGH WILL SHIFT EAST TOWARDS THE
WEEKEND WITH A TROUGH FORMING OFF THE COAST WHICH WOULD GIVE US
WEAKLY CYCLONIC SW FLOW AND END THE TSTORM CHANCES AND BRING A
DEEPENING EXPANDING MARINE LAYER.

.SAN...NONE.

MAXWELL
Hazardous weather outlook, Jul 27, 5:00 AM PST, 10 hours before
CAZ042-043-048-050-055>058-060>062-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

ISOLATED THUNDERSTORMS WITH DEADLY LIGHTNING IN THE MOUNTAINS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

POSSIBLE THUNDERSTORMS WITH DEADLY LIGHTNING IN ALL AREAS MONDAY AND
TUESDAY. A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN THE
AFTERNOONS WEDNESDAY THROUGH SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
July 27, 3:00 PM PST to 4:30 PM PST
Where
San Bernardino County, Hesperia
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365834.